Try it
Anaesthesia · Neuromuscular blockade: succinylcholine
Sample itemA patient with a major crush injury sustained three weeks ago requires emergency intubation. Which reason makes succinylcholine potentially dangerous in this setting?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Risk of exaggerated hyperkalemia from upregulated acetylcholine receptors
After denervation, burns, crush injury, and some neuromuscular conditions, extrajunctional acetylcholine receptors may be upregulated. Succinylcholine can then cause a dangerous potassium release and arrhythmia.
Option by option
A. It reliably causes severe hypoglycemia
Hypoglycemia is not a defining succinylcholine hazard.
B. It causes irreversible renal failure
Renal failure is not its characteristic direct acute toxicity.
C. Risk of exaggerated hyperkalemia from upregulated acetylcholine receptors (correct)
Correct. Receptor upregulation can produce life-threatening hyperkalemia after depolarization.
D. It prevents fasciculations in all patients
Succinylcholine commonly causes fasciculations before paralysis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Neuromuscular blockade: succinylcholineWhich patient is at greatest risk of dangerous hyperkalaemia after succinylcholine?
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?